Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 45, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 10, 2001, 3:30 PM CDT for Warren County, Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 10, 2001, 3:30 PM CDT (20:30 UTC)
- Expired
- Apr 10, 2001, 3:50 PM CDT
- In force
- 20 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Warren County, IA
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2400 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 102031 SVRDSM IAC181-102050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT TUE APR 10 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WARREN COUNTY IN SOUTH CENTRAL IOWA * UNTIL 350 PM CDT * AT 327 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF INDIANOLA...OR ABOUT 22 MILES SOUTH OF DES MOINES...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN MILO NOW HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW EKNFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES. LAT...LON 4140 9361 4116 9360 4117 9333 4141 9334 SEARCY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 11:30 AM CDT, 4 hours earlier.
Area forecast discussion, Apr 10, 11:30 AM CDT, 4 hours before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1130 AM CDT TUE APR 10 2001 JUST A QUICK UPDATE FOR PRECIP AND TEMP TRENDS. -TSRA COMPLEX NOW IN EXTREME WRN IA WL CONT TO PROPAGATE E AROUND 40 MPH. WL REACH WRN CWA BY 18Z WITH SHOWERS N AND -TSRA S EXPECTED WHERE BEST INSTABILITY SRN IA. ALSO APPROACHING WRM FROM S MAY GIVE SCT -TSRA ACR SRN ZONES THIS AFTERNOON ALSO. ANY THREAT FOR SVR WX WOULD BE IN THE FORM OF LARGE HAIL. OTHERWISE CLOUD COVER AND EASTERLY FLO WL AID IN KEEPING AFT TEMP COOLER BY 10 DEGREES THAN EARLIER EXPECTED. .DSM...NONE KNOLLHOFF
In the hours before
Special weather statement, Apr 10, 12:07 PM CDT, 3 hours 23 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1207 PM CDT TUE APR 10 2001
A WARM FRONT ACROSS NORTHERN KANSAS THROUGH CENTRAL MISSOURI WILL
LIFT NORTH THIS AFTERNOON AND WILL MOVE INTO SOUTHERN IOWA BY
THIS EVENING AND INTO NORTHERN IOWA BY WEDNESDAY MORNING. WARM MOIST
UNSTABLE AIR WILL BE LIFTED OVER THE WARM FRONT. SHEAR AND
INSTABILITY VALUES WILL BE MARGINAL...WITH THE BEST THREAT FOR
SEVERE STORMS SOUTH OF INTERSTATE 80. ABUNDANT GULF MOISTURE AND A
STRONG LOW LEVEL JET WILL ACT TO ENHANCE RAINFALL AMOUNTS IN
ORGANIZED CONVECTION OVERNIGHT...THUS INCREASING THE THREAT OF
LOCALIZED HEAVY RAIN AND POSSIBLE FLOODING.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ006-007-016-017-025>028-036>039-111100-
BLACK HAWK-BREMER-BUTLER-CERRO
GORDO-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...IOWA FALLS...MASON CITY...WATERLOO...
WAVERLY AND WEBSTER CITY
1207 PM CDT TUE APR 10 2001
* EVENT TIMING... AFTER 500 PM
* THREAT CATEGORIES...
TORNADO.......... NONE
DAMAGING WINDS... LOW
LARGE HAIL....... LOW
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... LOW
IAZ004-005-015-023-024-033>035-111100-
CALHOUN-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-
INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE AND FORT DODGE
1207 AM CDT TUE APR 10 2001
* EVENT TIMING... BEGINNING FROM 100 PM TO 300 PM
* THREAT CATEGORIES...
TORNADO.......... NONE
DAMAGING WINDS... LOW
LARGE HAIL....... LOW
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... LOW
IAZ044>047-057>060-070>073-081>084-092>095-111100-
ADAIR-ADAMS-AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DECATUR-GREENE-GUTHRIE-LUCAS-MADISON-POLK-RINGGOLD-TAYLOR-UNION-
WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...BOONE...CARROLL...CHARITON...
CRESTON...DENISON...DES MOINES...INDIANOLA...LAMONI AND PERRY
1207 PM CDT TUE APR 10 2001
* EVENT TIMING... BEGINNING BETWEEN 100 PM AND 300 PM
* THREAT CATEGORIES...
TORNADO.......... NONE
DAMAGING WINDS... LOW
LARGE HAIL....... MODERATE
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... MODERATE
IAZ048>050-061-062-074-075-085-086-096-097-111100-
APPANOOSE-DAVIS-JASPER-MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK-
STORY-TAMA-WAPELLO-
INCLUDING THE CITIES OF...AMES...CENTERVILLE...GRINNELL...
KNOXVILLE...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA AND PELLA
1207 PM CDT TUE APR 10 2001
* EVENT TIMING... AFTER 400 PM
* THREAT CATEGORIES...
TORNADO.......... NONE
DAMAGING WINDS... LOW
LARGE HAIL....... MODERATE
FLASH FLOODING... MODERATE
* SPOTTER ACTIVATION OUTLOOK... MODERATE
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
$$>
MS APR 01Local storm report, Apr 10, 2:50 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT TUE APR 10 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1252 PM GRISWOLD IA 1 INCH HAIL
04/10/01 CASS REPORTED BY STORM
SPOTTER.
0100 PM GRISWOLD IA 1.75 INCH HAIL
04/10/01 CASS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0105 PM GRISWOLD IA 1.75 INCH HAIL
04/10/01 CASS REPORTED BY MEDIA.
0110 PM CUMBERLAND IA 1 INCH HAIL
04/10/01 CASS REPORTED BY STORM
SPOTTER.
0135 PM BRIDGEWATER IA 1 INCH HAIL
04/10/01 ADAIR REPORTED BY STORM
SPOTTER.
0137 PM BRIDGEWATER IA 1 INCH HAIL
04/10/01 ADAIR REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 12:34 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 41 min |
| Apr 10, 1:12 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 43 min |
| Apr 10, 4:07 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.